Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

May 18, 2021Hodgeman County, Kansas

NWS Dodge City, KS issued this special weather statement at May 18, 2021, 4:45 PM CDT for Hodgeman County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2021, 4:45 PM CDT (21:45 UTC)
Expired
May 18, 2021, 5:15 PM CDT
In force
30 min
Issued by
NWS Dodge City, KS

County Hodgeman County, KS

The radar

The Dodge City radar (KDDC), 58 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.8 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1455 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

022 
WWUS83 KDDC 182145
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
445 PM CDT Tue May 18 2021
 
KSZ064-065-079-182215-
Hodgeman KS-Pawnee KS-Edwards KS-
445 PM CDT Tue May 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NESS...NORTHEASTERN
HODGEMAN...WEST CENTRAL PAWNEE AND NORTHWESTERN EDWARDS COUNTIES
UNTIL 515 PM CDT...

At 444 PM CDT, Doppler radar was tracking a strong thunderstorm near
Burdett, moving northwest at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Gray, Burdett and Hanston. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3803 9952 3815 9977 3826 9962 3826 9959
      3829 9958 3828 9957 3812 9938
TIME...MOT...LOC 2144Z 134DEG 14KT 3811 9954 

$$

TURNER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at May 18, 12:57 PM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, May 18, 12:57 PM CDT, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1257 PM CDT Tue May 18 2021

...Updated Short Term and Long Term Discussions...

.SHORT TERM...(This evening through Wednesday)
Issued at 1246 PM CDT Tue May 18 2021

An upper low, located over Northern New Mexico at 12z Tuesday,
will slowly slide east southeast into the Panhandle of Texas and
weaken over the next 36 hours. As this upper level low moves
slowly east, several upper level disturbances will rotate around
this upper low and cross southwest Kansas. As each of these upper
waves cross southwest Kansas there will be a chance for showers
and thunderstorms. At this time the most favorable time period for
these storms will be this Tuesday afternoon/evening and then
again Wednesday afternoon. Clouds and scattered thunderstorms
will aid in keeping temperatures just below seasonal normals for
this time of year mid week. Highs on Wednesday will be in the 70s.

In general the potential for severe weather from these two events
(one late today and the other on Wednesday) appears low given the
0-6km shear of 20 knots or less and mid level lapses rate of
7C/km or less. There will be two locations that may need to be
monitored this evening...these locations are south central Kansas
(Pratt and Medicine Lodge) and the other one is extreme southwest
Kansas (Elkhart). In these areas the forecast effective shear
increases some over the next 4 hours based on the SPC Meso
analysis page. Also noticing little to no cap present with better
low level level lapse rates. PWATs over 1 inch so heavy rainfall
will be the main hazards late today but up to quarter size hail
and wind gusts of +50 mph can not be ruled out if/when the
effective shear improves.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 1246 PM CDT Tue May 18 2021

On Thursday and Friday a break in the wet weather can be expected
as the weakening upper low continues to track into the
Mississippi valley. As this system moves east another upper low
will begin to move east out of the eastern Pacific and begin to
slowly work its way east towards the four corners region. Between
these two systems some warmer temperatures will return to
southwest Kansas with highs rebounding back into the 80s.

Low level moisture will be on the increase from the Gulf late
week as gusty southeast winds develop in response to a trough of
low pressure deepening over eastern Colorado. A southwesterly flow
aloft will allow any upper wave embedded in the flow around this
upper low to move out of the base of this trough and into the West
Central High Plains from Friday night through the weekend period.
With each upper wave there will be opportunities for
thunderstorms, some possibly severe. Timing of these upper waves
this weekend is unclear but it does look like some parts of
southwest Kansas will have a good chance for thunderstorms Friday
night, Saturday, and Sunday. Heavy rainfall will also be possible
this weekend into early next week given the mean upper level flow
and forecast 300mb dew points ahead of this approaching upper
trough which suggest an increase in tropical moisture.

The GFS and ECMWF appears to keep this system more progressive
and by Sunday night this upper low/trough will be to move
northeast out of the four corners region and out into the Rockies.
As it does, a cold front will drop south into the Central Plains
and given the possible moisture ahead of this cold front and
multiple boundaries in/near SW KS, this may set the stage for
ongoing opportunities for storms early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1211 PM CDT Tue May 18 2021

BUFR soundings were in decent agreement with clouds increasing
across southwest Kansas this Tuesday afternoon as an upper level
disturbance approaching the area from the south southwest. There
may even be a chance for some widely scattered thunderstorms
between 21z Tuesday and 03z Wednesday. Overnight, mainly after 06z
Wednesday, an area of low clouds in the 1000 to 2500ft AGL level
is expected to develop based on the latest BUFR soundings as
light southeast winds at less than 10 knots continue.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  72  53  73  56 /  50  40  40  50
GCK  71  52  73  54 /  50  40  30  20
EHA  70  50  72  52 /  60  50  30  10
LBL  71  52  74  54 /  60  50  30  20
HYS  70  54  75  58 /  30  30  40  40
P28  73  58  78  59 /  50  30  30  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Burgert
Hazardous weather outlook, May 18, 3:33 AM CDT, 13 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
333 AM CDT Tue May 18 2021

KSZ030-031-043>046-061>066-074>081-084>090-190845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
333 AM CDT Tue May 18 2021 /233 AM MDT Tue May 18 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A slight chance of thunderstorms are expected late this afternoon
into the tonight. These storms are not expected to be severe.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Significant risk
* Non-thunderstorm wind: Limited risk
* Fog: Limited risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

A slight chance of thunderstorms will be possible Wednesday then
again this weekend.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk
  - Non thunderstorm wind: Limited risk

* Thursday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Friday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Saturday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Sunday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Monday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, May 18, 2:50 PM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Dodge City KS
250 PM CDT Tue May 18 2021

KSZ066-182015-
Stafford KS-
250 PM CDT Tue May 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STAFFORD COUNTY
UNTIL 315 PM CDT...

At 249 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stafford, moving northwest at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
St. John, Stafford and Zenith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3785 9855 3799 9880 3820 9851 3812 9847
      3790 9847
TIME...MOT...LOC 1949Z 138DEG 13KT 3795 9856

TURNER
Special weather statement, May 18, 3:42 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Dodge City KS
342 PM CDT Tue May 18 2021

KSZ046-065-079-182115-
Rush KS-Pawnee KS-Edwards KS-
342 PM CDT Tue May 18 2021

...SPECIAL WEATHER STATEMENT...

At 341 PM CDT, Doppler radar was tracking a strong thunderstorm near
Garfield, moving northwest at 20 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Garfield, Rush Center, Rozel, Ash Valley, Sanford and Frizell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3797 9928 3828 9958 3831 9958 3847 9929
      3806 9906
TIME...MOT...LOC 2041Z 140DEG 18KT 3812 9926

TURNER
Special weather statement, May 18, 3:44 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Dodge City KS
344 PM CDT Tue May 18 2021

KSZ080-081-090-182115-
Pratt KS-Barber KS-Kiowa KS-
344 PM CDT Tue May 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIOWA...NORTHWESTERN
BARBER...SOUTHEASTERN EDWARDS AND WESTERN PRATT COUNTIES UNTIL 415 PM
CDT...

At 343 PM CDT, Doppler radar was tracking a strong thunderstorm near
Coats, moving northwest at 30 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Haviland, Sawyer, Cullison, Coats, Sun City, Wellsford and Croft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3732 9888 3760 9925 3780 9890 3748 9866
TIME...MOT...LOC 2043Z 137DEG 25KT 3749 9886

TURNER
Special weather statement, May 18, 4:11 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Dodge City KS
411 PM CDT Tue May 18 2021

KSZ045-046-065-182145-
Rush KS-Pawnee KS-Ness KS-
411 PM CDT Tue May 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NESS...NORTHWESTERN
PAWNEE AND WESTERN RUSH COUNTIES UNTIL 445 PM CDT...

At 411 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Rozel, moving northwest at 30 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
La Crosse, Bazine, Rush Center, Rozel, Liebenthal, Alexander, Ash
Valley, Nekoma and Hargrave.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3831 9917 3817 9944 3843 9976 3866 9933
TIME...MOT...LOC 2111Z 139DEG 33KT 3830 9939

TURNER
Special weather statement, May 18, 4:32 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Dodge City KS
432 PM CDT Tue May 18 2021

KSZ065-182200-
Pawnee KS-
432 PM CDT Tue May 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PAWNEE COUNTY UNTIL 500
PM CDT...

At 432 PM CDT, Doppler radar was tracking a strong thunderstorm near
Larned, moving northwest at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Larned, Garfield, Sanford and Frizell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3813 9898 3801 9915 3817 9943 3833 9913
TIME...MOT...LOC 2132Z 136DEG 9KT 3813 9914

TURNER
Special weather statement, May 18, 4:45 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
445 PM CDT Tue May 18 2021

KSZ064-065-079-182215-
Hodgeman KS-Pawnee KS-Edwards KS-
445 PM CDT Tue May 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NESS...NORTHEASTERN
HODGEMAN...WEST CENTRAL PAWNEE AND NORTHWESTERN EDWARDS COUNTIES
UNTIL 515 PM CDT...

At 444 PM CDT, Doppler radar was tracking a strong thunderstorm near
Burdett, moving northwest at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Gray, Burdett and Hanston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3803 9952 3815 9977 3826 9962 3826 9959
      3829 9958 3828 9957 3812 9938
TIME...MOT...LOC 2144Z 134DEG 14KT 3811 9954

TURNER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:10 PM CDTSpecial Weather StatementDDCScott50 min
May 17, 7:35 PM CDTSpecial Weather StatementDDCHamilton55 min
May 17, 7:51 PM CDTSpecial Weather StatementDDCHamilton, Kearny39 min
May 17, 7:56 PM CDTSpecial Weather StatementDDCMorton, Stanton64 min
May 17, 8:23 PM CDTSpecial Weather StatementDDCHamilton52 min
May 17, 8:48 PM CDTSpecial Weather StatementDDCMorton, Stanton57 min
May 17, 9:39 PM CDTSpecial Weather StatementDDCMorton, Stanton66 min
May 17, 10:20 PM CDTFlash Flood WarningDDCScott3 hr
May 17, 10:28 PM CDTSpecial Weather StatementDDCGrant, Hamilton, Haskell, Kearny, Seward, Stevens47 min
May 18, 12:42 AM CDTSpecial Weather StatementDDCClark, Comanche, Ford, Gray48 min
May 18, 1:30 AM CDTSpecial Weather StatementDDCComanche, Ford, Hodgeman, Kiowa45 min
May 18, 2:12 AM CDTSpecial Weather StatementDDCEdwards, Hodgeman, Kiowa, Ness, Pawnee, Pratt48 min
May 18, 2:50 PM CDTSpecial Weather StatementDDCStafford25 min
May 18, 3:42 PM CDTSpecial Weather StatementDDCPawnee33 min
May 18, 3:44 PM CDTSpecial Weather StatementDDCPratt31 min
May 18, 4:11 PM CDTSpecial Weather StatementDDCRush34 min
May 18, 4:32 PM CDTSpecial Weather StatementDDCPawnee28 min
May 18, 4:52 PM CDTAreal Flood AdvisoryDDCEdwards, Ness, Pawnee, Rush, Stafford3 hr
May 18, 6:25 PM CDTSpecial Weather StatementDDCTrego35 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.